Michigan, 2015

Damaging Winds in Michigan, August 19, 2015

August 19, 2015 · NWS DTX · 5 events in 4 counties and zones

Several trees were downed, mainly near I-69 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several trees were downed, mainly near I-69 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 19, 12:03 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 12:03 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
103 PM EDT WED AUG 19 2015

.AVIATION...

SHOWERS ARE DEVELOPING EARLY THIS AFTERNOON WITH JUST ENOUGH
INSTABILITY IN PLACE IN UNCAPPED ENVIRONMENT. DIFFICULT TO TIME ANY
POSSIBLE THUNDERSTORMS IMPACTING TAF SITES THIS AFTERNOON AS
COVERAGE MAY BE SOMEWHAT LIMITED (SCATTERED) AS WELL. BETTER
FOCUS FOR WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL COME
EARLY THIS EVENING AS MAIN COLD FRONT SLIDES EAST OVER THE AREA.
AN UPPER WAVE COMING OVER THE TOP SHOULD CONTINUE TO PRODUCE MVFR
(POSSIBLE BRIEF IFR) SHOWERS THROUGH THE NIGHT. WINDS WILL SHIFT
TO THE SOUTHWEST (240-250 DEGREES) TOMORROW MORNING BEHIND THE
FRONT...GUSTING TO AROUND 25 KNOTS DURING THE DAY. EXPECTING
ENOUGH RESIDUAL LOW LEVEL MOISTURE AND COLD ADVECTION TOMORROW
MORNING TO SUPPORT MVFR CEILINGS BEFORE RISING INTO LOW VFR.

FOR DTW...

LIMITED INSTABILITY AROUND THIS AFTERNOON AND EVENING TO SUPPORT
SCATTERED THUNDERSTORMS...BUT DIFFICULT TO TIME FOR TERMINAL.
HAVE CARRIED 4 HR TEMPO GROUP FOR TS...BUT CERTAINLY WILL NOT BE
A THUNDERSTORM THE ENTIRE TIME. HIGHER CONFIDENCE IN RAIN AND
EMBEDDED THUNDERSTORMS TONIGHT WITH MAIN COLD FRONT.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CEILING 5000 FT OR LESS THIS AFTERNOON/EVENING...HIGH
  TONIGHT...MEDIUM TOMORROW.

* MEDIUM FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...ISSUED 1110 AM EDT WED AUG 19 2015

UPDATE...

THE PROSPECTS FOR SEVERE WEATHER TODAY APPEAR TO BE LOW OVER
SOUTHEAST MICHIGAN...AS EARLY MORNING CONVECTION OVER SOUTHERN
ILLINOIS HELPED WARM THE MID LEVELS...AND WEAK MID LEVEL LAPSE
RATES (700-500 MB) WILL RESIDE OVER SOUTHEAST MICHIGAN DURING PEAK
HEATING...AS 13Z RAP13 AND 12Z NAM INDICATING THE SHOWALTER INDEX
EVEN STRUGGLING TO GO NEGATIVE...WITH 1000-850 MB CAPES ON THE
ORDER OF 250-750 J/KG...BASED ON MID 80S OVER 70 DEGREE DEW PTS.
ALSO...THE MID LEVEL JET IS DISPLACED OFF TO OUR NORTHWEST AND
THE 500 MB CIRCULATION NEAR MINNEAPOLIS IS ALSO MOVING ALMOST DUE
NORTH NOT PROVIDING BEST WIND VECTORS. THIS IS A MATURE
SYSTEM...AND HAS ALREADY BOTTOMED OUT AS WELL. HOWEVER...WILL
STILL ALLOW FOR POSSIBLY OF BETTER MOISTURE POOLING/ENHANCED
POCKETS OF INSTABILITY TO BE GENERATED TO SUPPORT ISOLATED
DAMAGING WINDS...AS WHAT CAPE THERE IS LOCATED MOSTLY DOWN LOW
(5-15 KFT)...AND LOW LEVEL WIND SHEAR SHOULD QUICKLY RAMP UP AT OR
JUST AFTER 00Z...SUPPORTING ORGANIZED LOW TOPPED CELLS.

NOT SURE WE WILL HAVE CATEGORICAL RAIN COVERAGE BY DAY'S
END...WITH MUCH BETTER CHANCE OF WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS TONIGHT AS SHORTWAVE OVER THE CENTRAL PLAINS ROUNDS
THE BASE OF THE TROUGH AND ALLOWS FOR RAPID MID LEVEL COOLING AND
ELICITSLOW LEVEL FGEN RESPONSE. HEAVY RAIN REMAINS A CONCERN WITH
THE RESIDUAL HIGH MOISTURE CONTENT...PW VALUES OF 1.8+ INCHES/15+
C DEW AT 850 MB...AND HIGH FREEZING LEVELS/WARM-DEEP CLOUD
LAYER...NOT TO MENTION POSSIBLE SLIGHT NOCTURNAL BOOST OF LOW
LEVEL JET.

PREV DISCUSSION...ISSUED 358 AM EDT WED AUG 19 2015

SHORT TERM... TODAY AND TONIGHT

THUNDERSTORM EVOLUTION AND SEVERE WEATHER POTENTIAL WILL BE THE
FORECAST CHALLENGE FOR SE MICHIGAN TODAY AND TONIGHT AS A STRONG LOW
PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE GREAT LAKES. THERE
ARE SEVERAL MOVING PARTS TO ACCOUNT FOR WITHIN THE LARGE SCALE
SYSTEM THAT WILL AFFECT STORM EVOLUTION BUT THE GENERAL SCENARIO
FORMULATED FROM THE LATEST DATA SUGGESTS EARLY TO MID AFTERNOON
INITIATION OF THUNDERSTORMS OVER WESTERN LOWER MICHIGAN PROGRESSING
EASTWARD THROUGH SE MICHIGAN MID AFTERNOON THROUGH THE EVENING. THE
SPC SLIGHT RISK OUTLOOK IS WARRANTED BASED ON THE LARGE SCALE SYSTEM
STRENGTH AND THE EXPECTATION THAT INSTABILITY WILL BECOME AT LEAST
ADEQUATE FOR STORM ORGANIZATION.

EARLY MORNING OBSERVATIONS AND MODEL ANALYSIS FIELDS INDICATE THE
MCS REMNANTS AND POCKETS OF OTHER CONVECTION FROM SW LOWER THROUGH
CENTRAL LOWER MICHIGAN AND LAKE HURON IS ON THE LEADING EDGE OF THE
MID LEVEL THETA-E RIDGE THAT WILL CONTINUE TO BUILD EASTWARD THROUGH
SE MICHIGAN DURING THE MORNING. MOISTURE ADVECTION ON THE LEADING
EDGE WILL BE CAPABLE OF GENERATING A FEW MORE SHOWERS OR ELEVATED
STORMS DURING THE MORNING. THE ADVECTION PROCESS WILL AT LEAST
PRODUCE ENOUGH CLOUD COVER TO INHIBIT SURFACE HEATING THROUGH THE
MORNING. THIS WILL SET UP AN INSTABILITY AXIS OVER WESTERN LOWER
JUST DUE TO DIFFERENTIAL HEATING WHICH WILL BUILD INTO EARLY
AFTERNOON AS THE COLD FRONT APPROACHES. SURFACE CONVERGENCE IN THE
LEE OF LAKE MICHIGAN WILL COMBINE WITH THE FRONT TO FOCUS STORM
INITIATION DURING EARLY AFTERNOON. MODEL ESTIMATES OF SURFACE BASED
INSTABILITY BY 18Z RANGE FROM THE USUAL HIGH ESTIMATE OF 2000 J/KG
IN THE NAM TO AROUND 1000 J/KG IN THE RAP. THE GFS AVERAGE OF ABOUT
1750 J/KG LOOKS LIKE A REASONABLE EXPECTATION BASED ON A SURFACE
PARCEL OF 83/68. THIS SHOULD BE ADEQUATE TO WITHSTAND A MODERATE
WIND PROFILE THAT IS SHOWN IN MODEL SOUNDINGS TO BE MOSTLY
UNIDIRECTIONAL WITH SPEED CONCENTRATED IN THE LOWEST 3 KM. DISCRETE
CELLS COULD HAVE SOME SUPERCELL CHARACTER EARLY IN REGIONS OF BACKED
SURFACE FLOW BUT THE WARM SECTOR SHOULD BECOME WELL MIXED LEAVING
THE UNIDIRECTIONAL SOUTHWEST PROFILE TO FAVOR GROWTH INTO A LINEAR
MODE AS STORMS MOVE INTO/THROUGH SE MICHIGAN. THIS WILL MAKE
DAMAGING WIND GUSTS GREATER THAN 60 MPH THE PRIMARY HAZARD FOR THE
SEVERE THREAT.

ASSUMING THE DAYTIME CONVECTION MOVES TO OUR EAST BY MIDNIGHT...THE
PROSPECTS FOR RAIN WILL CONTINUE BUT WILL BE TIED TO AN IMPRESSIVE
SURGE OF MID LEVEL FRONTOGENESIS RIPPLING ALONG THE FRONTAL ZONE.
THIS WILL OCCUR AS THE UPPER JET ROUNDS THE BASE OF THE TROUGH TO
POSITION THE ENTRANCE REGION FAVORABLE TO AGEOSTROPHICALLY ENHANCE
THE FRONTAL ZONE OVER THE LOWER MISSISSIPPI VALLEY. THE INCREASED
CIRCULATION WILL INGEST A SURGE OF GULF MOISTURE TODAY THAT WILL
SPREAD INTO THE GREAT LAKES TONIGHT. MODEL AGREEMENT IS SOLID WITH
THE TIMING AND DURATION LASTING THROUGH SUNRISE THURSDAY. THE MAIN
CONCERN BY THEN WILL BE LOCALLY HEAVY RAINFALL WITH ABOUT AN INCH
ADDITIONAL ON TOP OF THAT FROM THE AFTERNOON ACTIVITY WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

LONG TERM...THURSDAY THROUGH TUESDAY

THE STEEP AND UPRIGHT COLD FRONT WILL EXIT THE FAR EASTERN REACHES
OF THE CWA/ST CLAIR COUNTY BETWEEN 12-15Z ON THURSDAY. THE LOSS OF
THIS HIGHER THETA E CONTENT WILL STRIP OUT MUCH OF THE SUPPORT FOR
WIDESPREAD PRECIPITATION. STRONG FRONTAL BASED SUBSIDENCE
IMMEDIATELY BEHIND THE FRONT WILL LIKELY ALLOW FOR SOME
CLEARING...BEFORE WHAT SHOULD BE A GOOD CUMULUS RESPONSE ALREADY BY
THE LATE MORNING HOURS. INCREASED SKY COVER FOR THE ENTIRE DAY
PERIOD THURSDAY. CAA - STEEP LAPSE RATE POCKET BETWEEN 850-700 MB
BRINGS SOME POTENTIAL FOR ISO-SCT LIGHT SHOWERS AND SPRINKLES FROM
LATE MORNING THROUGHOUT THE AFTERNOON HOURS DESPITE MUCH OF THE NWP
FAILING TO TRIP OFF THE CONVECTIVE SCHEMES. INTRODUCED SLIGHT
CHANCE/ISOLATED WORDING FOR THE AFTERNOON. MOS GUIDANCE ARRIVED
CONSIDERABLY COOLER FOR DAYTIME HIGH TEMPERATURES FOR THURSDAY.
OVERALL THERMAL PROFILE SUGGESTS STRONG LIKELIHOOD THE ATMOSPHERE
WILL MIX TO 850MB. WITH A TEMPERATURE OF ROUGHLY 10.5C AT
850MB...LOCAL MIXING TOOLS SUGGESTS TEMPERATURES TO TOP OUT IN LOWER
70S WHICH AGREES WITH MOS CONSENSUS. OTHER NOTE FOR THE THURSDAY
FORECAST IS BREEZY SOUTHWEST WINDS OF 15 TO 25 MPH.

A STRONG ANTICYCLONE...BUILDING NORTHWARD THROUGH THE OHIO RIVER
VALLEY INTO THE EASTERN GREAT LAKES...WILL THEN BEGIN A WONDERFUL
STRETCH OF LATE SUMMER WEATHER. MID TO UPPER LEVEL RIDGING OVER ALL
OF THE REGION WITH DRY LOW LEVELS WILL CARRY THIS IDEAL PUBLIC
WEATHER UNTIL LATE SUNDAY AFTERNOON OR SUNDAY EVENING. HIGHS FRI-SUN
ARE EXPECTED TO TOP OUT IN THE COMFORTABLE UPPER 70S TO AROUND 80
DEGREES.

MARINE...

A STRONG LOW PRESSURE SYSTEM OVER THE WESTERN GREAT LAKES WILL LEAD
TO AN ACTIVE PERIOD OF WEATHER THROUGH TONIGHT. SOUTHEASTERLY
GRADIENT FLOW HAS BEEN DOING SURPRISINGLY WELL OVER SAGINAW BAY THIS
MORNING WITH OBSERVING SITES REPORTING WINDSPEEDS OF 20 TO 30 KNOTS.
THE DECISION WAS MADE TO ISSUE A SMALL CRAFT ADVISORY FOR SAGINAW
BAY TODAY THROUGH THURSDAY AFTERNOON. CONFIDENCE IS SHAKY ON TIMING
OF ANY LULLS IN WINDSPEEDS. THE AREAL EXTENT OF THE SMALL CRAFT
ADVISORIES MAY NEED TO BE EXPANDED FOR THURSDAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO FILL IN ALONG AN APPROACHING COLD
FRONT. WINDS WILL BECOME SOUTHWESTERLY BEHIND THE FRONT ON THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THURSDAY FOR LHZ421-422.

LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...BT
LONG TERM....CB
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 19, 12:45 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
145 PM EDT WED AUG 19 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
145 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT AS
A COLD FRONT SLOWLY TRACKS THROUGH THE STATE. TORRENTIAL RAINFALL
WILL BE THE MAIN HAZARD...BUT ISOLATED DAMAGING WINDS REMAIN
POSSIBLE. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 35 MPH BUT
LINES OF STORMS WILL BE SLOWER TO MOVE WHICH COULD RESULT IN
FLOODING IN THE NORMALLY FLOOD PRONE URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AS THE NEXT COLD FRONT
MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY DUE TO LIMITED SEVERE COVERAGE
EXPECTED.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200830-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
145 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR SAGINAW
BAY. PLEASE SEE THE LATEST MARINE FORECASTS AND STATEMENTS FOR
DETAILS.

SCATTERED THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS
COULD PRODUCE WIND GUSTS TO 50 KNOTS ALONG WITH TORRENTIAL RAINFALL.
STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 30 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR SAGINAW BAY THROUGH
THURSDAY EVENING. PLEASE SEE THE LATEST MARINE FORECASTS AND
STATEMENTS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AS THE NEXT COLD FRONT
MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, Aug 19, 1:46 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
246 PM EDT WED AUG 19 2015

MIZ068-069-191915-
LIVINGSTON-OAKLAND-
246 PM EDT WED AUG 19 2015

...A LINE OF SHOWERS WILL AFFECT SOUTHWESTERN OAKLAND AND SOUTHERN
LIVINGSTON COUNTIES...

AT 246 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
PINCKNEY TO NEAR NORTHVILLE...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
NOVI...HARTLAND...HOWELL...BRIGHTON...MILFORD...PINCKNEY...HAMBURG...
SOUTH LYON...WHITMORE LAKE...WIXOM...WALLED LAKE...WOLVERINE LAKE...
UNADILLA...LAKELAND...HELL...CHILSON...WHITE LAKE...ISLAND LAKE STATE
RECREATION AREA...NEW HUDSON AND COMMERCE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS.

LAT...LON 4268 8400 4268 8343 4244 8354 4243 8408
TIME...MOT...LOC 1846Z 218DEG 39KT 4244 8394 4242 8344

SC

The radar

The Detroit radar (KDTX), 28 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
August 19, 1:47 PM EST
Where
Livingston County, 2.55 mi E of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.530, -83.720

A tree was reported down.

Thunderstorm Wind, Livingston

When
August 19, 1:50 PM EST
Where
Livingston County, 0.69 mi S of Lakeland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.460, -83.830

A tree was reported down.

Thunderstorm Wind, Genesee

When
August 19, 2:54 PM EST
Where
Genesee County, 1.22 mi NE of Flint
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.040, -83.660

A large tree was blown down onto a house.

Thunderstorm Wind, Lapeer

When
August 19, 3:02 PM EST
Where
Lapeer County, 2.07 mi N of Hunters Creek
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.010, -83.280

A tree was reported down.

Thunderstorm Wind, Tuscola

When
August 19, 3:29 PM EST
Where
Tuscola County, 1.22 mi NE of Mayville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.340, -83.350

Trees and wires reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598166, 598167, 598170, 598168, 598169.